Alert archive / New Mexico / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 294, NWS Albuquerque, NM

September 29, 2015Colfax County, Harding County, Union County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Sep 29, 2015, 4:04 PM MDT for Colfax County, Harding County, Union County, New Mexico. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 29, 2015, 4:04 PM MDT (22:04 UTC)
Expired
Sep 29, 2015, 4:30 PM MDT
In force
26 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Colfax County, NM, Harding County, NM, Union County, NM

The radar

The Cannon AFB radar (KFDX), 190 km from the middle of the area, began a volume at 22:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 10.1 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2015-09-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2015-09-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 137 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1869 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
137 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 29, 3:42 PM MDT, 22 minutes earlier.

Area forecast discussion, Sep 29, 3:42 PM MDT, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
342 PM MDT TUE SEP 29 2015

.SYNOPSIS...
A HIGH PRESSURE SYSTEM WILL SHIFT EASTWARD ALONG THE SOUTHWEST US
BORDER DURING THE MIDDLE TO LATTER HALF OF THE WEEK...AS AN UPPER
LEVEL TROUGH GRADUALLY CROSSES THE ROCKY MOUNTAIN STATES FROM THE
WEST. IN NOTORIOUS NORTHWEST FLOW ALOFT...A FEW STRONG TO SEVERE
THUNDERSTORMS WILL BE POSSIBLE EAST OF THE SANGRE DE CRISTO
MOUNTAINS THIS EVENING AND AGAIN WEDNESDAY AFTERNOON AND EVENING.
HIGH TEMPERATURES WILL REMAIN WELL ABOVE NORMAL THROUGH THE END OF
THE WEEK...BUT THEY WILL TREND DOWNWARD FRIDAY THROUGH THE
WEEKEND AS THE UPPER LEVEL TROUGH CROSSES NEW MEXICO WITH A
SURFACE COLD FRONT. SHOWERS AND THUNDERSTORMS WILL BECOME
WIDESPREAD ACROSS NORTHERN AND EASTERN AREAS FRIDAY AND SATURDAY.
SOUTHWEST SURFACE WINDS WILL ALSO BECOME BREEZY ON FRIDAY AS THE
JET STREAM CROSSES ALOFT.

&&

.DISCUSSION...
A BACK DOOR COLD FRONT THAT SAGGED INTO THE NE PLAINS TODAY WILL
BE A FOCUS FOR SOME STRONG TO SEVERE THUNDERSTORMS INTO THIS
EVENING. THE ONGOING CANNON AFB RADAR OUTAGE WILL MAKE THESE CELLS
TRICKY TO MONITOR. THE FRONT SHOULD BACK OUT LATE TONIGHT...BUT
NORTHWEST FLOW ALOFT AND SE SURFACE WINDS ACROSS THE NE SHOULD
RESULT IN ANOTHER ROUND OF STRONG TO SEVERE STORMS THERE ON
WEDNESDAY. THE EASTWARD MIGRATING RIDGE AXIS SHOULD CROSS THE NE
ON THURSDAY RESULTING IN FEW AND LESS SEVERE STORMS.

A DRY SLOT PUSHING IN FROM THE WEST AROUND THE SOUTH END OF THE
AFOREMENTIONED UPPER LEVEL TROUGH SHOULD RELEGATE SIGNIFICANT
PRECIPITATION WITH THE FRIDAY/SATURDAY UPPER LEVEL TROUGH TO NORTH
CENTRAL AND EASTERN AREAS. SOME STRONG TO SEVERE STORMS WILL BE
POSSIBLE ACROSS N CENTRAL AND NE AREAS FRIDAY AFTERNOON AND
EVENING DUE TO A FAVORABLE WIND SHEAR PROFILE AND INSTABILITY AS
THE POLAR JET CROSSES.

IN THE WAKE OF THE UPPER LEVEL TROUGH MODELS DEPICT AN UPPER
LEVEL LOW PRESSURE SYSTEM DIGGING INTO THE GREAT BASIN
SUNDAY...THEN DRAWING A RICH SUBTROPICAL MOISTURE TAP OVER NM AS
IT CROSSES THE CENTRAL ROCKIES SUNDAY NIGHT THROUGH MONDAY NIGHT.
THIS WILL LIKELY LEAD TO WIDESPREAD SHOWERS AND THUNDERSTORMS
ACROSS THE FORECAST AREA.

44

&&

.FIRE WEATHER...
A FEW SHOWERS/STORMS FORMED ON THE SANGRE DE CRISTO MTS SHORTLY
AFTER MIDDAY AND ARE MOVING SOUTHEAST PRETTY MUCH AS EARLIER
INDICATED. ISOLATED STORMS MAY BECOME STRONG WITH HAIL AND WIND
GUSTS AT AROUND 50 MPH. OTHERWISE DRY TONIGHT WITH SOME CIRRUS AND
FLAT CU. SOME PATCHY LOW CLOUDS/FOG POSSIBLY NORTHEAST
HIGHLANDS/PLAINS DURING THE LATE NIGHT BEFORE THE LOW LEVEL UPSLOPE
WINDS WANE OVER THE REGION.

GENERALLY DRY AND WARMER THAN AVERAGE WEATHER CONTINUES INTO
FRIDAY...ALTHOUGH HIGHS DEVIATE A BIT LESS FROM AVERAGE THAN ON
WEDNESDAY AND THURSDAY. SHOWERS AND STORMS MAY INITIATE ON THE
SANGRE DE CRISTO MTS AND MOVE SOUTHEAST IN THE AFTERNOONS...BUT
NUMBER AND AREAL COVERAGE SHOULD BE LESS THAN TODAY. SOME OVERNIGHT
RECOVERIES IN THE NORTHWEST AND RIO GRANDE VALLEY MAY BE FAIR OR
EVEN LOCALLY POOR.

MODELS REMAIN CONSISTENT WITH THE FRIDAY FORECAST...WHEN WESTERLY
WINDS INCREASE THANKS TO AN UPPER TROUGH/LOW SWEEPING THROUGH THE
CENTRAL ROCKIES...AND MARGINALLY LOW RH AND HAINES OF 5 FORECAST FOR
THE NORTHWEST THIRD TO HALF OF THE FORECAST AREA. WHILE WIDESPREAD
CRITICAL CONDITIONS NOT FALLING OUT OF THE GRIDS...SOME LOCALLY
CRITICAL CONDITIONS DEFINITELY POSSIBLE.

COOLER AND POTENTIALLY MORE MOIST CONDITIONS IS THE MAIN MESSAGE FOR
LATE IN THE WEEKEND AND EARLY NEXT WEEK. ECMWF AND GFS IN BETTER
AGREEMENT THAT SATURDAY MAY BE RELATIVELY DRY AS THE FRIDAY UPPER
LOW/TROUGH EXITS INTO THE PLAINS AND A SECOND LOW DROPS INTO THE
GREAT BASIN. TIMING AND DETAILS STILL NOT EXACT BUT THERE IS GOOD
CONFIDENCE FOR HIGHS TO FALL TO NEAR OR BELOW AVERAGE AND SOME
WETTING RAIN SUNDAY NIGHT/MONDAY.

VENT RATES SHOULD IMPROVE WEDNESDAY AND THURSDAY WITH FRIDAY THE PEAK
DAY DUE TO STRENGTHENING TRANSPORT WINDS AND FAIRLY HIGH MIXING
HEIGHTS. SATURDAY AND SUNDAY WILL SEE A LOWERING TREND WITH AREAS OF
LOW RATES EAST ON SUNDAY.

&&

.AVIATION...
18Z TAF CYCLE
VFR CONDITIONS ARE EXPECTED FOR ALL TAF SITES AND MOST LOCATIONS
THROUGH THE FORECAST PERIOD. A WEAK BACK DOOR COLD FRONT MOVING INTO
THE NORTHEAST PLAINS AT THIS TIME WILL SUPPORT ISOLATED TO PERHAPS
SCATTERED SHOWERS AND THUNDERSTORMS INITIALLY DEVELOPING OVER AND
EAST OF THE SANGRE DE CRISTOS AROUND 20Z. THIS ACTIVITY WILL
SPREAD OVER THE NORTHEAST PLAINS THROUGH THE REMAINDER OF THE
EVENING HOURS OR THROUGH 06Z TO 07Z. KLVS COULD BE IMPACTED...BUT
CARRYING VCSH AT THIS TIME. IN THE WAKE OF THE FRONT...LOW CLOUDS
ARE LIKELY IN THE EXTREME NORTHEAST PLAINS INCLUDING KCAO AND
POSSIBLY IN THE KRTN AREA...BUT NOT EXPECTING TAF SITES TO BE
IMPACTED.

05

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  53  86  53  88 /   0   5   5   0
DULCE...........................  39  80  39  82 /   5   5   5   0
CUBA............................  47  77  47  80 /   5   5   5   0
GALLUP..........................  46  84  44  87 /   0   5   0   0
EL MORRO........................  43  80  42  80 /   0   5   0   0
GRANTS..........................  44  83  44  86 /   5   5   5   0
QUEMADO.........................  50  82  50  83 /   0   0   0   0
GLENWOOD........................  51  84  50  84 /   0   0   0   0
CHAMA...........................  43  73  43  75 /  10  10   5   0
LOS ALAMOS......................  56  78  56  83 /   5  20   5   0
PECOS...........................  52  76  52  79 /  10  10   5   0
CERRO/QUESTA....................  49  74  49  77 /  20  20  10   5
RED RIVER.......................  39  64  39  66 /  20  40  20  10
ANGEL FIRE......................  33  72  33  74 /  20  20   5  10
TAOS............................  44  76  44  82 /  10  10   5   5
MORA............................  49  74  49  78 /  10  10   5   5
ESPANOLA........................  48  83  49  88 /   5  10   5   0
SANTA FE........................  54  78  55  81 /   5   5   5   0
SANTA FE AIRPORT................  51  81  52  87 /   5   5   5   0
ALBUQUERQUE FOOTHILLS...........  60  83  60  87 /   0   5   5   0
ALBUQUERQUE HEIGHTS.............  61  83  62  90 /   0   5   5   0
ALBUQUERQUE VALLEY..............  58  86  59  92 /   0   5   5   0
ALBUQUERQUE WEST MESA...........  59  85  59  92 /   0   5   5   0
LOS LUNAS.......................  55  86  56  91 /   0   5   5   0
RIO RANCHO......................  58  84  59  91 /   0   5   5   0
SOCORRO.........................  60  86  60  92 /   0   5   0   0
SANDIA PARK/CEDAR CREST.........  53  79  55  83 /   0   5   5   0
TIJERAS.........................  56  82  56  86 /   0   5   5   0
MORIARTY/ESTANCIA...............  45  82  47  87 /   5   5   0   0
CLINES CORNERS..................  51  78  52  83 /   5   5   5   0
GRAN QUIVIRA....................  54  79  55  83 /   0   5   0   0
CARRIZOZO.......................  56  81  57  87 /   0   5   0   0
RUIDOSO.........................  53  75  55  80 /   5   5   0   0
CAPULIN.........................  52  76  52  81 /  40  10  30  10
RATON...........................  47  79  48  89 /  30  20  30  10
SPRINGER........................  49  82  49  89 /  20  10  10   5
LAS VEGAS.......................  47  78  49  86 /  10  10   5   0
CLAYTON.........................  55  81  55  88 /  30  10  30   5
ROY.............................  53  79  52  87 /  20  10  10   5
CONCHAS.........................  58  86  59  93 /  10   0  10   0
SANTA ROSA......................  58  85  58  92 /   5   0   0   0
TUCUMCARI.......................  58  86  59  95 /  10   0  10   0
CLOVIS..........................  58  84  59  92 /   5   0   5   5
PORTALES........................  59  85  60  91 /   5   0   5   5
FORT SUMNER.....................  58  85  59  93 /   5   0   0   0
ROSWELL.........................  60  87  60  96 /   5   0   0   0
PICACHO.........................  57  84  57  92 /   5   0   0   0
ELK.............................  56  78  57  84 /   5   0   0   0

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

44
Hazardous weather outlook, Sep 29, 5:47 AM MDT, 10 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
547 AM MDT TUE SEP 29 2015

NMZ501>540-301200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
547 AM MDT TUE SEP 29 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MARGINAL RISK OF SEVERE THUNDERSTORMS FROM THE SANGRE
DE CRISTO MOUNTAINS EASTWARD THIS AFTERNOON AND EVENING. A FEW
STRONG TO SEVERE THUNDERSTORMS COULD PRODUCE MARGINALLY LARGE
HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A MARGINAL RISK OF SEVERE THUNDERSTORMS FROM THE SANGRE
DE CRISTO MOUNTAINS EASTWARD WEDNESDAY AFTERNOON AND EVENING. A
FEW STRONG TO SEVERE THUNDERSTORMS COULD PRODUCE MARGINALLY LARGE
HAIL AND DAMAGING WINDS.

ALSO...A FEW STRONG OR EVEN SEVERE THUNDERSTORMS MAY DEVELOP
ACROSS PORTIONS OF NORTH AND CENTRAL NEW MEXICO SUNDAY AFTERNOON
INTO MONDAY. CONFIDENCE IS NOT HIGH ENOUGH AT THIS TIME TO BE MORE
SPECIFIC ON LOCATION THAT FAR IN THE FUTURE.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED FOR MARGINALLY SEVERE STORMS
PRODUCING HAIL AND POSSIBLE DAMAGING WINDS ACROSS APPROXIMATELY
THE NORTHEAST QUARTER OF NEW MEXICO BETWEEN ROUGHLY 2 PM AND 10 PM
MDT TODAY AND WEDNESDAY,

43

In the hours before

Special weather statement, Sep 29, 3:45 PM MDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
345 PM MDT TUE SEP 29 2015

NMZ528-530-531-292215-
UNION COUNTY-HARDING COUNTY-FAR NORTHEAST HIGHLANDS-
345 PM MDT TUE SEP 29 2015

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL UNION...NORTH
CENTRAL HARDING AND SOUTHEASTERN COLFAX COUNTIES UNTIL 415 PM MDT...

AT 345 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER GLADSTONE...OR 31 MILES SOUTH OF DES
MOINES...MOVING SOUTHEAST AT 10 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

FREQUENT AND DANGEROUS CLOUD TO GROUND LIGHTNING WILL ALSO BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GLADSTONE...FARLEY AND YATES.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR YOUR PREFERRED
MEDIA OUTLETS AND NOAA WEATHER RADIO...FOR ADDITIONAL INFORMATION AND
POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3596 10390 3628 10424 3647 10405 3647 10403
      3649 10402 3649 10400 3628 10358
TIME...MOT...LOC 2145Z 312DEG 10KT 3631 10395

44

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 29, 3:45 PM MDTSpecial Weather StatementABQHarding30 min
Sep 29, 4:02 PM MDTSevere Thunderstorm WarningABQHarding43 min
Sep 29, 5:39 PM MDTSpecial Weather StatementABQHarding36 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.